NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 7:36 PM EST, 43 minutes earlier.
Area forecast discussion, May 26, 7:36 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
836 PM EDT Sun May 26 2019
.SYNOPSIS...
An upper disturbance will move east along a front to the
northwest tonight before shifting offshore Monday morning. The
front will meander in the area into early Tuesday, before high
pressure works in from the south. A cold front crosses the area
Friday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 835 PM EDT Sunday...
Band of convection approaching from the west associated with a
weak shortwave pivoting through the ridge, and well ahead of
the surface cold front to the northwest should cross the west
before midnight. However still questions with just how strong at
least embedded storms will be given arrival shortly after
sunset and within a marginally unstable environment per latest
SPC analysis. In addition, the evening RNK sounding was quite
dry with a weak cap aloft aided by deep westerly flow through
the column. Low level moisture also limited to some degree over
the west where dewpoints have fallen off due to mixed northwest
flow since this afternoon. Latest short term models continue to
struggle with this scenario, but do agree on pushing deeper
convection over the western third before weakening heading east
of the Blue Ridge around midnight. Appears may be a case where
the band strengthens just entering the CWA per some support from
upslope, and then weakens east to the Blue Ridge.
Thus bumped up pops to a period of likelys far west and chance
elsewhere mountains including slight pops east while including
gusty wind mention western ridges. Otherwise should again see
clearing behind the upper wave overnight with added fog espcly
west where more rainfall looks to occur. Lows mainly 60s with
some 50s valleys.
Previous discussion as of 240 PM EDT Sunday...
Mesoscale analysis this afternoon indicates axis of instability
lined up from southern Illinois to central WV to northern VA.
Unstable air resides across our area, but SBCAPEs exceeding 2000
J/KG staying north with less instability where warmer air aloft is
limited development.
As we head through late afternoon/evening a mesoscale convective
vort (MCV) across southern Indiana, is progged to slide
east/northeast to WV by this evening, but models show it shearing
out some/weakening. However, with ample instability and about 35-
40kts of effective shear in our northern area, a cluster of strong
to severe storms appears possible. SPC has kept the slight risk in,
and in the past hour highlighted areas mainly north of a Bluefield
to Roanoke to Farmville line in 40 percent chance of a watch. Still
think the better threat of severe would be between 5pm and 10 pm.
Winds will be the main threat, but isolated large hail and some
rotating storms may occur, especially north of I-64.
As we head through the night, the upper flow shifts more west-
northwest, and most models showing weak shortwaves sliding to the
area, but mostly keep coverage limited to the mountains, though
possible bleed over to the piedmont is not out of the question, but
by overnight, storms will be weaker.
For probability of precipitation this evening running with high
chance to categorical north of Bluefield-Pulaski-Roanoke-Amherst. Am
not confident on how far east the cluster will make with some
weakening expected by late evening.
Toward morning, model showing low clouds and/or fog in the
mountains, with a small threat of showers in the upslope areas of
WV. Low temps remain above normal in the 60s.
Monday appears less active as front heads southward into NC, then
buckles back northwest over KY into Indiana. Upper levels show a
vort axis pushing from KY into southern VA by early afternoon, so
not completely dry. However, models show better support for at least
high chance of showers/storms across TN/KY into wrn NC, so keeping
pops in the slight to low chance range. Will have to see how
upstream conditions evolve as to any storm tracks.
Clouds give way to sunshine in the mountains and most will be mostly
sunny in the afternoon. With the front nearby should not see too
much change in temps, though could be a few degrees cooler at least
in the mountains. Highs will range from the upper 70s to lower 80s
in the mountains, to upper 80s to lower 90s east.
Confidence in tonights forecast is medium, especially in regard to
how far east thunderstorms make it, and lower for storm threat
tomorrow. High confidence on temps tonight and somewhat lower Monday.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 215 PM EDT Sunday...
An upper ridge of high pressure will remain situated across the
southeast U.S. and a long wave trough stays parked across the
Rockies. A baroclinic zone will be situated between the two and
extend from Texas to Iowa before heading east to Pennsylvania. Our
region as a whole will have limited chances of precipitation during
this portion of the forecast. Some weak disturbances will round the
top of the ridge, following that part of the baroclinic zone that
runs from Iowa to Pennsylvania. Our potential for showers and storms
will come from the southern tail of these disturbances skirting the
northern section of the forecast area. The frame where this looks
most probable is Monday night into Tuesday, and then to a lesser
degree on Wednesday afternoon.
While the quantity of the showers and storms across the area on
Tuesday is not expected to be great, those that develop might be on
the strong side with gusty winds. SREF numbers hint at MUCAPE in the
area of the storms in the neighborhood of 1000-2000J/Kg with 0-3km
SRH approaching 100m2/s2 along with a 500mb-sfc mean shear vector of
30kts from the northwest. DCAPE is forecast to be in the range of
500-750J/Kg.
Temperatures during this portion of the forecast will average 10 to
15 degrees above normal.
Confidence in the above portion of the forecast is moderate to high.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1245 PM EDT Sunday...
During this portion of the forecast, we are expecting the persistent
upper ridge that will have been parked over the eastern parts of the
U.S. for the past several days to finally break down. It will be in
response to both a closed upper low heading east through
Ontario/Quebec and a weaker shortwave moving through the Great
Lakes/Ohio valley region at approximately the same time Thursday
night through Friday. These systems will not only flatten the
ridge, but send a cold front our way. This front is expected to
cross the area on Friday, but there may not be a lot of
shower and thunderstorm activity associated with it. For one reason,
it will be bringing limited moisture. A pre-existing fetch
of Gulf of Mexico or Atlantic moisture will not be in place prior to
its arrival. Second, while the upper ridge will be breaking down,
the key element is that the front will be encountering the ridge to
break it down, and thus have a hard time getting much precipitation
farther east than our southeast West Virginia counties and perhaps
the first and second tier of counties into southwest Virginia.
Through the weekend, the region will be located within a long wave
trough axis with periodic shortwave troughs moving through the area.
A greater coverage of showers and storms is expected during the
weekend because of this pattern.
Temperatures will start this portion of the forecast averaging about
10 to 15 degrees above normal. By Sunday, temperatures will be
cooler, but still averaging some 5 to 10 degrees above normal.
Confidence in this portion of the forecast is moderate. The element
with the greatest potential for variability and change as we get
closer to these date will be the probability and location of the
precipitation.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 640 PM EDT Sunday...
Widespread VFR will continue into early this evening as the area
remains in a well mixed/drier airmass to start given lingering
west to northwest flow in place. Main concern will be later
with an upstream disturbance and associated band of convection
west of the mountains that models gradually shift east into
western sections late this evening. Question will be how far
east and south this tracks into this drier air espcly after loss
of heating. Models tend to favor the KBLF-KLWB corridor with a
broken band of shra/tsra, but weaken it while crossing out to
the Blue Ridge. For now will include a vicinity mention out to
KROA/KLYH and TEMPO in so lower conditions with showers at
KBLF/KLWB/KBCB including some gusty outflow driven winds that
could spill out ahead of the band. Appears iffy going east of
the mountains with perhaps KLYH seeing some spillover of showers
from the north as well, while KDAN should remain dry.
Where things moisten up more espcly where showers occur, will
again see pockets of fog and/or low clouds espcly western
valleys at this point. This supports sub-VFR in spots including
KLWB and KBCB after midnight when winds should be less as well.
At the moment, after any fog/low clouds burn off in the
12-14z/8-10 AM time frame, with VFR into Monday afternoon under
a drier northwest trajectory in the wake of the passing wave
aloft overnight. Winds 5-12 kts with perhaps a few gusts to 20
kts on the ridges Monday afternoon.
Extended Aviation Discussion...
Mostly VFR conditions are expected across the region this week
as high pressure offshore maintains a hot/humid airmass across
the region. Exception is with evening/overnight fog but
confidence low on individual details from day-to-day concerning
fog development. Scattered mainly diurnally driven showers and
thunderstorms can be expected through the week, becoming more
numerous than in recent days during the latter half of the week
as a front arrives with the drier days being Tuesday/Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/KK/RAB/WP
Hazardous weather outlook, May 26, 4:04 AM EST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
504 AM EDT Sun May 26 2019
NCZ001>006-018>020-VAZ015-016-032-043-271100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-Henry-
504 AM EDT Sun May 26 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-271100-
Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
504 AM EDT Sun May 26 2019
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected again this afternoon and
evening, possibly lingering into the early nighttime hours. Large
hail and damaging wind gusts will be the main threats, but an
isolated tornado cannot be ruled out. The stronger storms will also
contain frequent cloud-to-ground lightning and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
VAZ007-009-010-012>014-017-022-033-044-058-059-271100-
Tazewell-Smyth-Bland-Wythe-Pulaski-Montgomery-Floyd-Roanoke-Franklin-
Pittsylvania-Halifax-Charlotte-
504 AM EDT Sun May 26 2019
This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms will be possible again this
afternoon and evening, possibly lingering into the early nighttime
hours. Large hail and damaging wind gusts will be the main threats.
The stronger storms will also contain frequent cloud-to-ground
lightning and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
RAB